Florida, 2006

Rip Current in Florida, July 20, 2006

July 20, 2006 · NWS JAX · 1 event in 1 county or zone

A 52-year old male drowned in a rip current trying to save his wife at St. Augustine Beach.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A 52-year old male drowned in a rip current trying to save his wife at St. Augustine Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM EST, 5 hours earlier.

Area forecast discussion, Jul 20, 2:30 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT THU JUL 20 2006

.SYNOPSIS...TROPICAL STORM BERYL WAS 320 NM SOUTH OF NANTUCKET
ISLAND MASSACHUSETTS MOVING NORTH NEAR 9 MPH. WATER VAPOR IMAGERY
SHOWING UPPER LOW JUST OFFSHORE THE SOUTH CAROLINA COAST WITH DRY
AIR ALOFT THAT CONTINUES TO FILTER IN AROUND IT ACROSS SOUTHEAST
GEORGIA AND EXTREME NE FL. A FEW IMPULSES WERE ROTATING AROUND THE
LOW WHICH WERE MOVING THROUGH THE SOUTHERN CWA BUT WERE NOT
PRODUCING ANY PCP. SURFACE ANALYSIS WAS SHOWING AN AREA OF HIGH
PRESSURE ACROSS THE CAROLINAS WHICH WAS PROVIDING THE FORECAST
AREA WITH A LIGHT EAST TO NORTHEAST FLOW.

.SHORT TERM...

TODAY/TONIGHT...DRY AIR ALOFT ACROSS SE GA AND EXTREME NE FL
RESULTING IN LOW POPS AGAIN TODAY (20 PCT OR LESS). MEAN 1000-500 MB
FLOW EASTERLY 5 TO 10 KNOTS WHICH FAVORS EAST COAST SEABREEZE
PENETRATING FAR INLAND BY LATE AFTERNOON AGAIN. HAVE CONTINUED WITH
PREVIOUS FORECAST OF LOWEST POPS (20 PCT OR LESS) ACROSS SE GA AND
EXTREME NE FL WITH HIGHEST POPS (30-40 PCT) ACROSS THE SOUTHERN
CWA ESP AROUND MARION COUNTY. MAX TEMPS IN THE MID 90S WELL INLAND
(HEAT INDICES AROUND 100) TO THE UPPER 80S COAST. ANY CONVECTION
THAT GETS GOING IN THAT AREA SHOULD TAPER OFF DURING THE EVENING.
WILL SEE AREAS OF FOG FORMING LATE TONIGHT WITH PATCHES OF DENSE FOG
POSSIBLE ACROSS AREAS THAT GET RAINFALL THIS AFTERNOON.

FRIDAY...LOW LEVELS BEGIN TO MOISTEN...ESPECIALLY ACROSS THE
SOUTH...AS HIGH PRESSURE ALOFT ACROSS THE CENTRAL U.S. BEGINS
TO RETROGRADE WEST AND MEAN 1000-500 MB FLOW BECOMES MORE
SOUTHERLY AS BERMUDA HIGH STARTS TO BUILD IN. THE GFS IS
WETTER THAN THE NAM AND HAVE TAKEN A BLEND. HAVE CONTINUED
WITH PREVIOUS FORECAST OF A NORTH SOUTH POP DISTRIBUTION
WITH HIGHEST POPS ACROSS THE SOUTH. MAX TEMPS A DEGREE OR
TWO COOLER THAN TODAY MOST AREAS...BUT MID 90S WILL BE FOUND
ACROSS INLAND SE GA (HEAT INDICES NEAR 100).

SATURDAY...MEAN 1000-500 MB FLOW BECOMES SW 10 KNOTS AS SHORT WAVE
TROUGH DROPS SE ACROSS TENN VALLEY AND BERMUDA HIGH BUILDS.
SHOULD SEE AN INCREASE IN MOISTURE. HOWEVER...THE NAM CONTINUES
TO BE DRIER THAN THE GFS AND HAVE TAKEN A BLEND. HAVE CONTINUED
WITH A NORTH SOUTH POP DISTRIBUTION WITH POPS RANGING FROM
30 PCT SE GA TO 50 PCT ACROSS THE SOUTH. MAX TEMPS A LITTLE
COOLER...AROUND 90 NE FL TO THE LOWER TO MID 90S INLAND SE GA.

.LONG TERM (SUN-WED)...SUN SFC TO 500 MB MEAN LAYER FLOW WILL BE
SOUTHWEST AS A RIDGE OF HIGH PRESSURE GETS ESTABLISHED ACROSS SOUTH
FLORIDA AND A COLD FRONT STALLS JUST TO OUR NORTH. THIS WILL RESULT
IN A DEEPER MOISTURE RETURN AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE CONTINUED WITH PREVIOUS FORECAST OF 50 PCT POPS
ACROSS THE BOARD SUNDAY. MON/TUES HIGH PRESSURE RIDGE SFC/ALOFT
BEGINS TO BUILD IN ACROSS THE FLORIDA PENINSULA RESULTING IN A
DOWNWARD TREND IN POPS BUT STILL NEAR CLIMO AVERAGES (40 TO 50 PCT)
WITH HIGHEST POPS ACROSS GEORGIA. MAX TEMPS SHOULD WILL BE NEAR
CLIMO VALUES IN THE LOWER 90S.

&&

.MARINE...WEAK HIGH PRESSURE IS OVER THE AREA WITH LIGHT 5-10 KT S
TO SE FLOW AT THIS TIME REPORTED AT OFFSHORE MARINE BUOYS. SEAS ARE
ABOUT 2 FT. HIGH PRESSURE RIDGE WILL SHIFT SWD BY FRIDAY WHILE
LOW PRESSURE TROUGH DEVELOPS OVER THE ERN U.S.  A SLIGHT TIGHTENING
OF PRESSURE GRADIENT WILL GRADUALLY INCREASE WINDS/SEAS GOING INTO
THE WEEKEND. SCEC CONDS (FOR WINDS) ARE POSSIBLE OVERNIGHT PERIODS
ON SAT NIGHT AND SUN NIGHT IN SW FLOW WITH SEAS PEAKING AROUND 4 FT
IN THE OFFSHORE LEGS. WINDS AND SEAS SUBSIDE MON AS LOW PRES TROUGH
TO OUR N WEAKENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  72  95  73 /  10   5  20  20
SSI  89  76  89  77 /  20   5  20  20
JAX  92  72  92  73 /  20  10  30  20
SGJ  88  74  87  74 /  30  20  30  20
GNV  93  72  91  73 /  30  30  40  30
OCF  93  72  91  72 /  40  30  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PP/ARS
Hazardous weather outlook, Jul 20, 3:30 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT THU JUL 20 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
430 AM EDT THU JUL 20 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS INLAND NORTHEAST
FLORIDA THIS AFTERNOON AND EVENING...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS INLAND NORTHEAST FLORIDA FROM AROUND OCALA
TO PALATKA AND GAINESVILLE. WIND GUSTS TO 50 MPH ALONG WITH HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY WITH FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL THE MAIN
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
July 20, 7:30 AM EST
Where
St. Johns forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2006-07-2052MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517220.